Toggle Main Menu Toggle Search

Open Access padlockePrints

Investigating the propagation mechanism of unmodelled systematic errors on coordinate time series estimated using least squares

Lookup NU author(s): Dr Nigel Penna


Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


The propagation of unmodelled systematic errors into coordinate time series computed using least squares is investigated, to improve the understanding of unexplained signals and apparent noise in geodetic (especially GPS) coordinate time series. Such coordinate time series are invariably based on a functional model linearised using only zero and first-order terms of a (Taylor) series expansion about the approximate coordinates of the unknown point. The effect of such truncation errors is investigated through the derivation of a generalised systematic error model for the simple case of range observations from a single known reference point to a point which is assumed to be at rest by the least squares model but is in fact in motion. The systematic error function for a one pseudo-satellite two-dimensional case, designed to be as simple but as analogous to GPS positioning as possible, is quantified. It is shown that the combination of a moving reference point and unmodelled periodic displacement at the unknown point of interest, due to ocean tide loading, for example, results in an output coordinate time series containing many periodic terms when only zero and first-order expansion terms are used in the linearisation of the functional model. The amplitude, phase and period of these terms is dependent on the input amplitude, the locations of the unknown point and reference point, and the period of the reference point's motion. The dominant output signals that arise due to truncation errors match those found in coordinate time series obtained from both simulated data and real three-dimensional GPS data.

Publication metadata

Author(s): Stewart M, Penna NT, Lichti D

Publication type: Article

Publication status: Published

Journal: Journal of Geodesy

Year: 2005

Volume: 79

Issue: 8

Pages: 479-489

Print publication date: 01/11/2005

ISSN (print): 0949-7714

ISSN (electronic): 1432-1394


DOI: 10.1007/s00190-005-0478-6


Altmetrics provided by Altmetric